Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 22, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 12, 2004, 4:38 PM EDT for Armstrong County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2004, 4:38 PM EDT (20:38 UTC)
- Expired
- May 12, 2004, 5:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Armstrong County, PA
The radar
The Pittsburgh radar (KPBZ), 57 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
457 WUUS51 KPBZ 122038 SVRPBZ PAC005-122145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 438 PM EDT WED MAY 12 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ARMSTRONG COUNTY IN PENNSYLVANIA * UNTIL 545 PM EDT * AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 9 MILES WEST OF FORD CLIFF...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... FORD CITY... LENAPE HEIGHTS... MANORVILLE... <<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4077 7972 4070 7971 4073 7944 4080 7946 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:55 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 12, 1:55 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 155 PM EDT WED MAY 12 2004 .MESOSCALE/THUNDERSTORM DISCUSSION SLOW MOVING THUNDERSTORMS DEVELOPING. LEFT OVER BOUNDARIES MAY PROVIDE A FOCUS POINT FOR ADDITIONAL THUNDERSTORMS THIS EVENING PROGRESSES. GIVEN HIGH PRECIPITABLE WATER VALUES (1.3 TO 1.4 INCHES) LOW FLASH FLOOD GUIDANCE AND THE POTENTIAL TO HAVE STORMS REMAIN NEARLY STATIONARY ALONG THAT BOUNDARY, WE WILL MONITOR THE POTENTIAL FOR FLASH FLOOD PRODUCING STORMS. && .EARLY PERIOD DISCUSSION... CONTINUED WARM/UNSTABLE REGIME IN SW FLOW ON BACKSIDE OF BERMUDA HIGH PARKED OFF EAST COAST. CONTINUED DIURNAL CONVECTION- ANY STORMS WILL BE SLOW MOVING. COLD FRONT EXPECTED TO MOVE TOWARDS REGION LATE FRIDAY NIGHT. THREAT FOR MORE ORGANIZED CONVECTION/PRECIP AS DYMAMICS COME MORE IN PLACE. && EXTENDED PERIOD DISCUSSION... HIGH PRESSURE IN CONTROL SATURDAY NIGHT AND REMAINDER OF WEEKEND AND THEN SERIES OF FRONTAL BOUNDARIES AFFECTING AREA EARLY NEXT WITH WITH CHANCE OF PRECIP. && .PRELIMINARY POINT TEMPS/POPS... PITTSBURGH, PA 82 63 82 65 / 30 30 30 30 WHEELING, WV 83 63 82 64 / 30 30 30 30 MORGANTOWN, WV 81 64 83 65 / 30 30 30 30 ZANESVILLE, OH 84 63 81 65 / 30 30 30 40 NEW PHILADELPHIA, OH 83 63 82 64 / 30 30 30 40 FRANKLIN, PA 81 60 81 59 / 40 40 30 30 DUBOIS, PA 81 60 80 60 / 40 40 30 30 LATROBE, PA 80 61 81 61 / 30 30 30 30 BUTLER, PA 82 63 81 61 / 40 30 30 30 INDIANA, PA 79 60 82 60 / 30 30 30 30 OAKLAND, MD 79 57 79 61 / 30 30 30 30 && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...NONE. OH...NONE. WV...NONE. MD...NONE. && 99/99
Hazardous weather outlook, May 12, 4:40 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 440 AM EDT WED MAY 12 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-120839- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 440 AM EDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY. THIS ACTIVITY... FOR THE MOST PART...WILL BE ISOLATED AND IS NOT EXPECTED TO REACH SEVERE LEVELS. HOWEVER...STORMS THAT DO DEVELOP WILL BE SLOW MOVING AND COULD PRODUCE VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 12, 2:01 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 201 PM EDT WED MAY 12 2004 OHZ041-050-WVZ001-002-121900- BROOKE WV-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH- 201 PM EDT WED MAY 12 2004 AT 200 PM THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WERE OVER WERE MOVING THROUGH OVER COLUMBIANA... JEFFERSON... HANCOCK AND BROOKE COUNTIES. THESE STORMS ARE VERY SLOW MOVING SLOW MOVING AND WILL PRODUCE HEAVY RAINS AND HAIL AS THEY SLOWLY MOVE NORTHEAST. THE MOST POTENT STORMS WERE OVER WEIRTON AND NEAR EAST LIVERPOOL.
Special weather statement, May 12, 2:03 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 203 PM EDT WED MAY 12 2004 OHZ041-050-WVZ001-002-121858- BROOKE WV-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH- 203 PM EDT WED MAY 12 2004 ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS... AT 200 PM THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WERE OVER WERE MOVING THROUGH OVER COLUMBIANA... JEFFERSON... HANCOCK AND BROOKE COUNTIES. THESE STORMS ARE VERY SLOW MOVING SLOW MOVING AND WILL PRODUCE HEAVY RAINS AND HAIL AS THEY SLOWLY MOVE NORTHEAST. THE MOST POTENT STORMS WERE OVER WEIRTON AND NEAR EAST LIVERPOOL.
Special weather statement, May 12, 2:08 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 208 PM EDT WED MAY 12 2004 OHZ041-050-WVZ001-002-121858- BROOKE WV-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH- 208 PM EDT WED MAY 12 2004 ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS... AT 200 PM THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WERE MOVING THROUGH COLUMBIANA... JEFFERSON... HANCOCK AND BROOKE COUNTIES. THESE STORMS ARE MOVING VERY SLOW TO THE NORTHEAST AND WILL PRODUCE HEAVY RAINS AND HAIL. THE MOST POTENT STORMS WERE OVER WEIRTON AND NEAR EAST LIVERPOOL.
Special weather statement, May 12, 2:59 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 259 PM EDT WED MAY 12 2004 OHZ041-121936- COLUMBIANA OH- 259 PM EDT WED MAY 12 2004 ...THUNDERSTORM WITH TORRENTIAL DOWNPOURS AND HAIL... AT 257 PM THUNDERSTORMS WITH TORRENTIAL DOWNPOURS AND HAIL WERE OVER COLUMBIANA COUNTY. THESE STORMS ARE VERY SLOW MOVING AND WILL PRODUCE HEAVY RAINS AND HAIL AS THEY MOVE SLOWLY NORTHEAST. THE MOST POTENT STORM WAS OVER THE WEST POINT AREA.
Local storm report, May 12, 3:04 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 W TORONTO 40.46N 80.64W
05/12/2004 1.00 INCH JEFFERSON OH PUBLIC
&&Local storm report, May 12, 3:38 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL NEW CUMBERLAND 40.50N 80.61W
05/12/2004 0.75 INCH HANCOCK WV PUBLIC
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 6:01 PM EDT | Severe Thunderstorm Warning | PBZ | Forest | 59 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.